November 29, 2022

Medical Trend

Medical News and Medical Resources

Drugs that cause osteoporosis

Drugs that cause osteoporosis

 

Drugs that cause osteoporosis.   Many people believe that osteoporosis is caused by calcium deficiency. In fact, drug-induced osteoporosis accounts for 8.6% to 17.3% of adverse drug reactions. Senile osteoporosis also needs to be alert to adverse drug reactions.

Drugs that cause osteoporosis

 


Drugs that can cause osteoporosis:

1 Anticoagulant drugs

❶ By antagonizing vitamin K, warfarin inhibits the carboxylation of osteocalcin, reduces bone calcium deposition, inhibits bone mineralization, promotes bone resorption and causes osteoporosis. It is commonly found in the distal radius, spine and hip bones, and also in the ribs.

❷Heparin-induced osteoporosis occurs in the spine and ribs, which may be related to the increase in the dissolution of bone collagen, the promotion of bone resorption and the inhibition of bone formation.

 


2 Glucocorticoids

The incidence of osteoporosis in patients receiving long-term glucocorticoid therapy (more than 1 year) is as high as 30%-50%, and it is the most likely drug to cause drug-induced osteoporosis.

 

3 Proton pump inhibitor

In 2010, the FDA issued a warning: Patients taking PPIs for more than 1 year or taking higher doses may increase the risk of hip, wrist and spine fractures.

some countries’s Food and Drug Administration issued a warning in 2013: Long-term use of higher doses of PPIs can increase the risk of fractures. Stomach medicines (omeprazole, pantoprazole, etc.) that are commonly available for living at home should not be taken for a long time at will.

 

4 Hypoglycemic drugs

Thiazolidinediones (rosiglitazone and pioglitazone) can improve insulin resistance and lower blood sugar, while increasing the risk of osteoporosis and fractures. It is more common in women, especially in postmenopausal women. This type of hypoglycemic drugs should be used with caution.

 

5 Antiepileptic drugs

Phenytoin is the first antiepileptic drug to cause osteoporosis, followed by carbamazepine, and sodium valproate with the least impact. In addition, quinolones, thalidomide, thyroid hormones, gonarelin, leuprolide, methotrexate, etc. can also cause drug-induced osteoporosis.

During medication, it is necessary to check bone mineral density or X-ray or CT scan or NMR scan regularly to closely monitor bone metabolism, take more outdoor activities, appropriate calcium, vitamin D and vitamin K, and select drugs in a targeted manner under the guidance of doctors. Delay osteoporosis.

 

 

 

 

(source:internet, reference only)


Disclaimer of medicaltrend.org